Alert archive / North Carolina / Flood Watches in 2012

Flood Watch 2, NWS Newport/Morehead City, NC

August 28, 20128 counties in North Carolina

NWS Newport/Morehead City, NC issued this flood watch at Aug 28, 2012, 2:53 PM EDT for 8 counties in North Carolina. It took effect at Aug 28, 2012, 4:00 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2012, 2:53 PM EDT (18:53 UTC)
In effect from
Aug 28, 2012, 4:00 PM EDT
Expired
Aug 28, 2012, 8:54 PM EDT
In force
5 hr
Issued by
NWS Newport/Morehead City, NC
Flood severity
None

Counties Beaufort County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Pamlico County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 65 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1780 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

192 
WGUS62 KMHX 281853
FFAMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
253 PM EDT TUE AUG 28 2012


NCZ044-079>081-090>095-098-103-104-290300-
/O.NEW.KMHX.FA.A.0002.120828T2000Z-120829T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PITT-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-
PAMLICO-CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...GREENVILLE...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...VANCEBORO...
ORIENTAL...ALLIANCE...BAYBORO...ARAPAHOE...MINNESOTT BEACH...
VANDEMERE...STONEWALL...MOREHEAD CITY...BEAUFORT...EMERALD ISLE...
NEWPORT...JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK...
NAGS HEAD...SOUTHERN SHORES
253 PM EDT TUE AUG 28 2012

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A

* FLOOD WATCH FOR A PORTION OF EASTERN NORTH CAROLINA... 
  INCLUDING THE FOLLOWING AREAS...BEAUFORT...CARTERET...CRAVEN...
   DUPLIN...GREENE...JONES...LENOIR...MAINLAND HYDE...ONSLOW... 
  OUTER BANKS DARE...OUTER BANKS HYDE...PAMLICO AND PITT. 

* THROUGH WEDNESDAY MORNING


* TROPICAL MOISTURE WILL CONTINUE TO STREAM INTO THE AREA FROM THE
  ATLANTIC. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA
  LATER THIS AFTERNOON AND TONIGHT. A FRONT WILL MOVE INTO THE
  AREA TONIGHT WITH AN ADDITIONAL FOCUS FOR HEAVY RAINFALL. ALL OF
  THESE ELEMENTS WILL WORK TOGETHER TO PRODUCE VERY HEAVY RAINFALL
  OF TWO TO FOUR INCHES STORM TOTAL RAINFALL WITH LOCALLY HIGHER
  AMOUNTS. BECAUSE THE GROUND HAS BEEN SATURATED FROM RECENT HEAVY
  RAIN...ANY ADDITIONAL RAINFALL WILL QUICKLY RUNOFF RESULTING IN
  THE POSSIBILITY OF WIDESPREAD FLOODING IN THE WARNING AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
1 follow-up statement
226 
WGUS62 KMHX 290054
FFAMHX

FLOOD WATCH
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
854 PM EDT TUE AUG 28 2012



NCZ044-079>081-090>095-098-103-104-290200-
/O.CAN.KMHX.FA.A.0002.000000T0000Z-120829T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PITT-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-
PAMLICO-CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...GREENVILLE...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...VANCEBORO...
ORIENTAL...ALLIANCE...BAYBORO...ARAPAHOE...MINNESOTT BEACH...
VANDEMERE...STONEWALL...MOREHEAD CITY...BEAUFORT...EMERALD ISLE...
NEWPORT...JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK...
NAGS HEAD...SOUTHERN SHORES
854 PM EDT TUE AUG 28 2012

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR A PORTION OF EASTERN NORTH CAROLINA HAS BEEN
CANCELLED. HEAVY PRECIPITATION HAS DISSIPATED ACROSS THE AREA THIS
EVENING. 

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flood watch went out at Aug 28, 1:19 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 28, 1:19 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
119 PM EDT TUE AUG 28 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE NORTHEAST ALONG THE COAST TODAY
INTO THIS EVENING. A COLD FRONT WILL MOVE IN FROM THE NORTHWEST LATE
TONIGHT AND WEDNESDAY AND BECOME STATIONARY JUST SOUTH OF THE AREA
THROUGH FRIDAY. HIGH PRESSURE WILL EXTEND OVER THE AREA THIS
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 120 PM TUESDAY...CONSIDERING FFA FOR SRN TIER AREA THROUGH
TONIGHT. HEAVY RAFL MAINLY CONFINED TO CSTL SXNS ATTM WITH HEAVY
RAFL EXPECTED THIS AFTN WITH POSSIBLE MINOR FLOODING. 12Z MHX
SOUNDING SHOWED PWAT VALUES IN EXCESS OF 2 INCHES AND MODERATE
INSTABILITY. DIDN'T ADJUST MAX TEMPS DOWN AT THIS TIME AND STILL
EXPECT MAX TEMPS TO TOP OUT IN THE MID TO UPR 80S AS PREV FCST
WITH HIGHEST TEMPS NERN SXNS WITH LESS CLD COVER CURRENTLY.

/PREVIOUS DISCUSSION/
AS OF 330 AM TUESDAY...ALL 00Z MODELS PICKED UP ON SHRT WV ALONG SC
COAST IN MOIST AXIS BETWEEN SUB-TROPICAL RIDGE AND CIRCULATION
AROUND TS ISAAC...AND SPREAD IT NE ALONG NC COASTAL SECTIONS THIS
AFTN INTO EVENING. LEANED TO ECMWF/NAM BLEND AS GFS OVERDONE WITH
SHRT WV STRENGTHENING. WITH MOIST/UNSTABLE AIR MASS IN PLACE AND
CURRENT WDSPRD SWATH OF PCPN AROUND AND SE OF CHS...RAISED POPS TO
CATEGORICAL FOR SRN 2/3 OF AREA THIS AFTN...WITH LIKELY NRN 1/3.
MAIN SIGNIFICANT WX THREAT WILL AGAIN BE LOCALLY HEAVY RAIN GIVEN
HIGH PW VALUES. INCREASING CLOUD COVER AND PCPN THREAT WILL RESULT
IN TEMPS A FEW DEGS COOLER OVER SRN SECTIONS...WITH WARMEST READING
IN UPR 80S OVR NRN SECTIONS INTO NRN OBX.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
AS OF 330 AM TUESDAY...SHRT WV WILL CONTINUE MOVING ALONG COAST
TONIGHT WHILE NRN STREAM SHRT WV TROF APPROACHES FROM NW...PRODUCING
THREAT OF SHOWERS/SCT TSTMS THROUGH THE NIGHT. PER NEAR TERM
DISCUSSION...LEANED TO NAM/ECMWF BLEND. RAISED POPS SLIGHTLY THIS
EVENING WITH LIKELY WORDING FOR SE 2/3 OF AREA AND HIGH CHC NW.
LOCALLY HEAVY RAIN THREAT WILL CONTINUE WITH MODEL FCST PW VALUES
NEAR 2.4 INCHES OVER SRN SECTIONS. SW FLOW AHEAD OF APPROACHING
FRONT WILL KEEP MIN TEMPS IN LOW-MID 70S INLAND WITH SOME UPR 70S
COAST.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS OF 315 AM TUE...NO SIGNIFICANT CHANGES NEEDED TO THE EXTENDED
FORECAST AT THIS TIME. THERE CONTINUES TO BE STRONG CONSENSUS
AMONG THE MODELS ON THE WEATHER ACROSS EASTERN NC THROUGH THE
HOLIDAY WEEKEND. THE REMNANTS OF ISAAC WILL REMAIN WELL TO THE
WEST THROUGH LATE WEEK BUT MOISTURE FROM THE TROPICAL CYCLONE WILL
BE ABSORBED BY A LONG WAVE TROUGH APPROACHING THE AREA WED AND WED
NIGHT. THIS TROPICAL MOISTURE (PW VALUES >= 2") WILL INTERACT WITH
A SOUTHWARD MOVING WEAK COLD FRONT AND THE RIGHT ENTRANCE OF THE
UPPER JET TO PRODUCE NUMEROUS HEAVY SHOWERS AND SCATTERED
THUNDERSTORMS WED INTO WED NIGHT...WITH THE HEAVIEST RAINS
EXPECTED ACROSS THE SOUTHERN HALF OF THE AREA. WILL CONTINUE
LIKELY POPS WEDNESDAY INTO WED EVENING...FOR MAINLY THE SOUTHERN
AREAS. LATE WEDNESDAY A WEAK COLD FRONT WILL DRIFT SOUTH ACROSS
THE AREA AND PUSH THE DEEPEST MOISTURE TO THE SOUTH BY THURSDAY.
WILL CONTINUE TO DECREASE POPS FROM NORTH TO SOUTH WED NIGHT INTO
THURSDAY. WILL CONTINUE TO CARRY A MINIMAL POP FRIDAY AND SATURDAY
FOR DIURNAL CONVECTION BUT NOT EXPECTING MUCH IF ANY ACTIVITY.
LATE SUNDAY OR MONDAY THE REMNANTS OF ISAAC IN THE FORM OF AN OPEN
MID LEVEL WAVE WILL TRACK TOWARD THE MID-ATLANTIC AND COULD
TRIGGER A FEW SHOWERS AND STORMS WITH THE BEST THREAT ON MONDAY.
FORECAST TEMPS WILL BE BELOW NORMAL WEDNESDAY AND THURSDAY DUE TO
CLOUDS/PRECIPITATION/NORTHERLY FLOW THEN WILL REBOUND BACK TO
NORMAL FOR THE HOLIDAY WEEKEND.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH 12Z WEDNESDAY/...
AS OF 120 PM TUESDAY...MVFR TO IFR CONDS CONDS AT TAF SITES WITH
SHOWERS AND SCT TSTMS SPREADING OVER AREA S TO N DURING THROUGH
TONIGHT...WITH WDSPRD MVFR AND LCL IFR. WDSPRD IFR CIGS LIKELY
TONIGHT.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 315 AM TUE...SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE
EXPECTED THROUGH WED NIGHT WITH PERIODS OF SUB-VFR CONDITIONS
LIKELY. PREDOMINATE VFR CONDITIONS SHOULD RETURN WED NIGHT INTO
THU AS HIGH PRESSURE BUILDS INTO THE REGION.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 120 PM TUESDAY...NO CHANGES WITH UPDATE. CURRENTLY SW WINDS
10-15 KT NRN CSTL WATERS AND 10 KT OR LESS ACROSS THE S WITH SEAS
IN THE 2-4 FT RANGE. GRAD TIGHTENS THROUGH TONIGHT WITH APCH OF
CDFNT AS PREV FCSTD WITH WINDS AND SEAS GRDLY INCRG.

/PREVIOUS DISCUSSION/
AS OF 330 AM TUESDAY...PRES GRAD WILL GRADUALLY INCREASE ACROSS AREA
INTO TONIGHT AHEAD OF COLD FRONT APPROACHING FROM NW. THIS WILL
RESULT IN SW WINDS 15-20 KT MAINLY NRN AND CENTRAL WATERS BY THIS
EVENING...CONTINUING INTO TONIGHT. BLEND OF ECMWF/NAM USED DURING
PERIOD AS GFS TOO STRONG WITH SFC LOW ON SRN END OF FRONT
TONIGHT...AND TOO STRONG WITH WINDS. CURRENT 3-4 FT SEAS WILL BUILD
TO 4-5 FT...WITH SWAN PREFERRED OVER WW3.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 315 AM TUE...A WEAK COLD FRONT WILL DRIFT SOUTH INTO EASTERN
NC AS TROPICAL CYCLONE ISAAC REMAINS OVER THE GULF COAST REGION
WEDNESDAY (PLEASE SEE THE LATEST FORECASTS FROM THE NHC ON ISAAC)
WITH NUMEROUS SHOWERS AND THUNDERSTORMS. NO SIG CHANGES NEEDED TO
PREVIOUS FORECAST AT THIS TIME WITH MODELS IN OVERALL GOOD
AGREEMENT. WED WILL BEGIN WITH W/NW WINDS VEERING THROUGH THE DAY
AS FRONT MOVES THROUGH THE WATERS BECOMING N/NE AOB 15KT. ONSHORE
FLOW...GENERALLY NE/E AOB 15KT WILL CONTINUE THU INTO FRI THEN
RETURNING TO S/SW FRI NIGHT INTO SAT AS SFC HIGH BUILDS OVER THE
AREA. AT THIS TIME EXPECT CONDITIONS TO REMAIN BELOW SCA THROUGH
THE PERIOD.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JBM/CTC
NEAR TERM...JAC/JBM
SHORT TERM...JBM
LONG TERM...JME/CQD
AVIATION...JAC/JBM/JME/CQD
MARINE...JAC/JBM/JME/CQD
Hazardous weather outlook, Aug 28, 5:25 AM EDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
525 AM EDT TUE AUG 28 2012

NCZ029-044>047-079>081-090>094-290930-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
525 AM EDT TUE AUG 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED THIS
AFTERNOON AND TONIGHT. 1 TO 2 INCHES OF RAIN IS EXPECTED OVER A
WIDE AREA. LOCALLY HIGHER AMOUNTS AND LOCALIZED FLOODING WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE THREAT OF HEAVY RAIN AND LOCALIZED FLOODING WILL CONTINUE ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ098-290930-
ONSLOW-
525 AM EDT TUE AUG 28 2012

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED THIS
AFTERNOON AND TONIGHT. 1 TO 2 INCHES OF RAIN IS EXPECTED OVER A
WIDE AREA. LOCALLY HIGHER AMOUNTS AND LOCALIZED FLOODING WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE THREAT OF HEAVY RAIN AND LOCALIZED FLOODING WILL CONTINUE ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-104-290930-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
525 AM EDT TUE AUG 28 2012

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH
OF RODANTHE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED THIS
AFTERNOON AND TONIGHT. 1 TO 2 INCHES OF RAIN IS EXPECTED OVER A
WIDE AREA. LOCALLY HIGHER AMOUNTS AND LOCALIZED FLOODING WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE THREAT OF HEAVY RAIN AND LOCALIZED FLOODING WILL CONTINUE ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:37 PM EDTSmall Craft AdvisoryMHX7 hr
Aug 28, 4:24 PM EDTSpecial Weather StatementMHXJones, Onslow66 min

Nearby

Flood Watches in North Carolina, 2012Every flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.